Today’s Veterinary Business Staff
Micotil 300, a prescription injectable antibiotic used to treat respiratory disease in cattle and sheep, has been voluntarily withdrawn amid a government alert about human exposure to the drug.
The U.S. Food and Drug Administration on Sept. 11 advised veterinarians, cattle and sheep owners, farmworkers, and other health care providers about the potential hazards of Micotil 300 (tilmicosin).
“Since its approval in 1992, there have been more than 2,200 adverse event reports involving people exposed to Micotil 300,” the agency reported. “These include multiple reports of injury, including death, in people following injection of Micotil 300. Other routes of exposure, including by mouth or skin, have also led to injury.
“Most of the reported human exposures were accidental, and many cases required medical attention. While the circumstances remain unclear in some cases, there have been 25 reports involving human death. Although a majority of the deaths were due to intentional self-administration of the drug, some deaths were reported following accidental injection.”
The manufacturer, Elanco Animal Health of Greenfield, Indiana, posted a statement on the Micotil website.
“Elanco has voluntarily discontinued Micotil 300 Injection 100mL bottle in the U.S. due to a review of data that suggests customers utilizing this presentation have a higher incident rate of accidental human exposures,” the company stated.
The website, bit.ly/2eR7vqN, explained how “over the last two decades, Elanco has invested significant resources to ensure Micotil’s safe usage, including materials and training for distributors, veterinarians and producers.”
The effort has included use of the Simcro Sekurus safety syringe, which has self-tenting and needle-guard features, and safety training for “more than 1,750 veterinarians and beef producers each year, including how to respond in case of accidental exposure to the product.”
The product packaging notes that Micotil is not formulated for human use and that “injection of this drug in humans has been associated with fatalities.”
The National Ag Safety Database elaborated on a 2003 death.
“A 38-year-old cattleman died as a result of an accidental injection of an animal antibiotic known as Micotil, which has no known antidote,” the database stated. “On March 8, 2003, the victim was preparing to vaccinate a heifer inside a barn. He was carrying a 12cc plastic disposable syringe in his right hand when a cow that was in an adjacent pen charged him, striking the fence between the two. The victim was knocked to the ground. Either when struck or from the fall, he was injected with an unknown amount of the antibiotic. He immediately began to feel dizzy and nauseous. He was able to return to the ‘vet room’ inside the barn and call his wife, who was nearby in the house. An ambulance was called and the victim was rushed to a nearby hospital, where he died less than an hour later.”
The FDA acknowledged that Elanco “has made efforts to warn and educate people about the human health risks associated with this product and to provide training to users and veterinarians on safe handling and use of Micotil 300.”
“Elanco is currently working in consultation with the FDA to further address this issue,” the agency stated.